A small number of people develop parkinsonism after taking certain medications. People with Parkinson’s may also find their symptoms get worse after they use these medicines. This is known as drug-induced parkinsonism.
The medicines involved are generally those that block the action of dopamine, the neurotransmitter that is gradually lost in the brains of people with Parkinson’s. They include:
- Neuroleptic or antipsychotic drugs used to treat schizophrenia and other psychiatric problems
- Prochlorperazine (Stemetil) used to treat dizziness and nausea
- Metoclopromide (Maxolon, Plasil) used to treat nausea, vomiting and indigestion.
The symptoms of drug-induced parkinsonism tend to stay the same. Only in rare cases do they progress as the symptoms of Parkinson’s do. Most people will recover within months, and often within hours or days, of stopping the drug that caused the dopamine block.
Content last reviewed: March 2021
We would like to thank Prof Carlo Colosimo (Università La Sapienza, Rome, Italy) for his help in reviewing this infomation.